Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Taking atenolol for borderline HBP. Will it be safe to reduce the dose?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
I am 65. Have been taking atenolol 50 mg daily for 15 years for borderline HBP. I recently decided to cut it down to 25 mg. Other than a little extra anxiety, I feel basically the same and my pressure is still on average 145/85 and my rate is generally 60. Actually, I don't know if the atenolol has ever really done much for me. Haven't told my doctor yet. I just think less meds is better than more. Any thoughts?
Posted Sat, 30 Mar 2013 in Medicines and Side Effects
Answered by Dr. Das Arindam 29 minutes later

Thank you for posting a query.

First of all, a blood pressure of 145/85 after taking the atenolol regularly, is a very good sign. It indicates that atenolol 50 mg is able to maintain a steady level of blood pressure.

What will happen if you want to reduce the dose?

This steady level of blood pressure will not be maintained. At first you may not feel anything but later, it will definitely give you trouble. And in that stage it will be difficult to keep it in the previous level. That situation may lead to many complications which will be not good for you.

So, DO NOT reduce the dose.

If you develop any other complications and side effects of the drug like heart block or hypersensitivity, then only you have to change the drug after consulting with your treating doctor.

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Follow-up: Taking atenolol for borderline HBP. Will it be safe to reduce the dose? 9 hours later
Before taking the drug, my diastolic pressure was often in the low to mid 90s. This is why the doctor put me on the drug. All of this time while on the drug, when I would go for doctor's appointments, it was often still in the 90's (when I would go to the doctor). At one point he wanted to increase it, but when I was reluctant, he had me wear a 24 hour monitor. The result of which was that while doing my normal daily routine my pressure was fine, which pleasantly surprised the doctor. After this he basically wrote it off as white coat syndrome, but kept me on the 50mg. anyway. I am typically the nervous, anxious type, and think this is the basis of my problem. Even under these circumstances, do you think it is worth a try to hold it at 25 mg. to see if this would be sufficient for me. I guess it is naive of me to ask this question to a doctor who does not know me at all. Any change in your opinion?
Answered by Dr. Das Arindam 4 hours later

Thank you for writing back.

Look, you have to tell the whole story when your are seeking any medical advice. From your previous question, it is impossible to allow you for lowering the dose of atenolol.

From your total history, basically, you do not need any medicine. Because, we often face this problem. For this problem we generally give some anti anxiety drug like alprazolam group of drug. It will lower the anxiety induced increase in blood pressure.

But, considering your age, a low dose antihypertensive agent should be taken. It will reduce the chance of developing complications due to hypertension.

So, instead of lowering the drug, I think, it would better to keep where it is. Because, in case of absence of hypertension, the drug should lower the blood pressure much lower than normal. And, in your case, a blood pressure of 145/85 after taking this drug, indicates possibility of mild rise in blood pressure in absence of the drug.

So, it would not be better to change anything. You are very much stable with it.

You should consult with your treating doctor for prescribing an anti anxiety drug as I have told previously.

Hope you have your answers.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor